Hail, Essex
- When
- August 9, 1:30 PM EST
- Where
- Essex County, 1.7 mi NW of Schroon Lake Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.890, -73.770
Penny size hail reported.
A stationary front draped across northern New York along with weak impulses aloft developed scattered thunderstorms across portions of northern New York during the afternoon of August 9th. An isolated thunderstorm produced penny size hail and a very localized damaging wind gust in Essex county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A stationary front draped across northern New York along with weak impulses aloft developed scattered thunderstorms across portions of northern New York during the afternoon of August 9th. An isolated thunderstorm produced penny size hail and a very localized damaging wind gust in Essex county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 9, 12:40 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 140 PM EDT THU AUG 9 2012 .SYNOPSIS... THE THREAT OF SHOWERS AND STORMS WILL INCREASE OVER THE NEXT FEW DAYS AS A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE DEVELOPS TO OUR WEST AND MOVES SLOWLY EASTWARD. EXPECT SHOWERS AND THUNDERSTORMS TO BE LIKELY THIS AFTERNOON AND AGAIN FRIDAY INTO SATURDAY... WITH THE POTENTIAL FOR SOME HEAVY RAIN. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1235 PM EDT THURSDAY...NO CHANGES TO EARLIER UPDATES AS TRENDS CONTINUE TO SUPPORT THE IDEA OF SOME STRONGER STORMS THIS AFTERNOON AND EVENING. SATELLITE IMAGERY SHOWS SOUTHERN EDGE OF CLOUD FIELD IS DEFINING WHERE THE INSTABILITY GRADIENT WILL BE...WHICH IS RIGHT ABOUT WHERE WEAK BOUNDARY EXISTS. AS DEEP LAYER SHEAR INCREASES ALONG AND NORTH OF THIS BOUNDARY...STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG. BEST AREA FOR STRONG TO POSSIBLY SEVERE STORMS WILL BE ESSEX COUNTY NEW YORK AND AREAS SOUTH OF A BURLINGTON TO SAINT JOHNSBURY LINE IN VERMONT. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... AS OF 517 AM EDT THURSDAY...UNSETTLED WEATHER THROUGH THE PERIOD. UPPER TROUGH DEEPENS OVER THE GREAT LAKES RESULTING IN DEVELOPMENT OF CLOSED LOW...WHICH WILL THEN MAKE ITS SLOWLY EASTWARD. SOUTH-SOUTHWESTERLY FLOW ALOFT IN ADVANCE OF THIS FEATURE WILL ALLOW FOR INCREASING MOISTURE FEED INTO THE NORTHEAST. PW VALUES INCREASE TO AROUND 1.75" FRIDAY...WITH LITTLE CHANGE THROUGH SATURDAY. DEEP MOISTURE...INCREASING DEEP LAYER SHEAR AND SUFFICIENT INSTABILITY COMBINED WITH SURFACE BOUNDARY OVER THE REGION WILL RESULT IN NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS FOR MUCH OF THE PERIOD. ACTIVITY WILL BE RATHER WIDESPREAD THIS EVENING...THEN DIMINISH OVERNIGHT INTO EARLY FRIDAY BEFORE INCREASING ONCE AGAIN FRIDAY AFTERNOON INTO SATURDAY. THE MAIN WEATHER THREAT OVER THE NEXT FEW DAYS WILL BE THE POTENTIAL FOR SOME LOCALLY HEAVY AMOUNTS OF RAINFALL...ESPECIALLY IN AREAS THAT EXPERIENCE ANY TRAINING OF CONVECTION. OROGRAPHICS WILL COME INTO PLAY AS WELL AS LOW LEVEL FLOW BECOMES MORE SOUTHEAST LATER IN THE PERIOD. IN GENERAL...LOOKING AT 1 TO 2 INCHES OF RAIN ACROSS THE AREA FROM THIS AFTERNOON THROUGH SATURDAY WITH LOCALIZED HIGHER AMOUNTS. EXPECTED AMOUNTS SHOULD NOT BE A BIG CONCERN FOR AREA RIVERS DUE LOW LEVELS AT THIS TIME. HOWEVER...POTENTIAL EXISTS FOR SOME RAPID RISES IN SMALLER WATERWAYS FRIDAY INTO SATURDAY. CLOUDS AND PRECIPITATION WILL RESULT IN RATHER SMALL DIURNAL RANGE IN TEMPERATURES WITH HIGHS MOSTLY IN THE 70S TO NEAR 80 AND LOWS IN THE 70S. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 421 AM EDT THURSDAY...VERY LITTLE OVERALL CHANGE FROM PREVIOUS FORECAST THINKING AS GLOBAL MODELS CONTINUE TO BE IN GOOD AGREEMENT IN REGARDS TO THE OVERALL PATTERN DURING THE EXTENDED PORTION OF THE FORECAST WITH ONLY A FEW MINOR TIMING DIFFERENCES. DEEP DRY SLOT MOVES INTO THE REGION SATURDAY NIGHT AS CLOSED 500-700MB CIRCULATION TO OUR WEST SHIFTS NORTHWARD INTO SOUTHERN ONTARIO/QUEBEC OVERNIGHT. THIS SHOULD EFFECTIVELY END WIDESPREAD PRECIPITATION ACROSS THE REGION BUT WILL KEEP SOME SLIGHT CHANCES FOR SHOWERS AS BOUNDARY LAYER MOISTURE WILL REMAIN HIGH. THIS COULD END UP BEING MORE DRIZZLE AND/OR FOG...BUT TOO FAR OUT TO REALLY NAIL DOWN THOSE DETAILS AT THIS TIME. AFOREMENTIONED MID/UPPER LOW CONTINUES TO SHIFT NORTHWARD THROUGH ONTARIO AND QUEBEC ON SUNDAY...WITH MID LEVEL MOISTURE ROTATING BACK ACROSS THE REGION...THOUGH MAINLY ACROSS NORTHERN AREAS. GFS/ECMWF CONTINUE TO SHOW THE BEST 700-500MB RH AND ASSOCIATED QPF ACROSS THE SAINT LAWRENCE VALLEY...NORTHERN ADIRONDACKS AND SPINE OF THE GREEN MOUNTAINS...THEREFORE WILL CONTINUE TO HIGHLIGHT THE HIGHEST POPS IN THESE AREAS. BY SUNDAY NIGHT WEAK RIDGING ALOFT AND AT THE SURFACE BEGIN TO BUILD INTO THE NORTHEAST WITH DRIER CONDITIONS EXPECTED THROUGH MONDAY NIGHT. THIS IS SHORT LIVED THOUGH AS ANOTHER MID/UPPER LEVEL TROUGH RELOADS OVER THE GREAT LAKES REGION AND SWING INTO THE NORTHEAST TUESDAY INTO WEDNESDAY...WITH ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES THROUGH THE PERIOD WILL BE SEASONAL...WITH HIGHS GENERALLY IN THE MID 70S TO LOWER 80S...AND LOWS IN THE MID 50S TO LOWER 60S. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... THROUGH 18Z FRIDAY...CRNT RADAR SHOWS SHOWERS/STORMS INCREASING IN AREAL COVERAGE/INTENSITY THIS AFTN ACRS THE NORTH COUNTRY. FCST FOCUS WL BE STORMS THIS AFTN/EVENING...ALONG WITH POTENTIAL MVFR/IFR CONDITIONS. GIVEN HIGH SFC DWPTS AND LOTS OF AVAILABLE MOISTURE...FEEL IFR CONDITIONS WL BE POSSIBLE IN THE HEAVIER STORMS THIS AFTN WITH VIS BTWN 1-2SM AND CIGS BLW 2000 FT. TIMING INDIVIDUAL STORMS OVER TAF SITES WL BE DIFFICULT. TONIGHT...SOUNDINGS SHOW LOTS OF SFC TO 800MB RH...WHICH WL RESULT IN LOW CLOUDS AND AREAS OF FOG/BR...ESPECIALLY AREAS WHICH RECEIVE RAINFALL TODAY. THINKING WIDESPREAD IFR CONDITIONS WL BE LIKELY AT MPV/SLK/MSS WITH PERIODS OF IFR POSSIBLE AT BTV/RUT AFT 06Z. LOW STRATUS WITH AREAS OF FOG/BR WL SLOWLY LIFT BTWN 13-14Z ON FRIDAY...WITH MVFR/VFR CONDITIONS DEVELOPING. WINDS WL REMAIN LIGHT AND VARIABLE THRU THE PERIOD. OUTLOOK 18Z FRIDAY THROUGH MONDAY... MID/UPPER LVL TROF ACRS THE CENTRAL GREAT LAKES WL CONT TO KEEP OUR TAF SITES UNSETTLED FOR FRIDAY AFTN THRU SAT. THIS WL RESULT IN PERIODS OF SHOWERS/STORMS...ALONG WITH AREAS OF MVFR/IFR IN THE HEAVIER STORMS. LOW CLOUDS/VIS WL BE POSSIBLE EACH NIGHT...ESPECIALLY AREAS WHICH RECEIVE RAINFALL. AN IMPROVING TREND WL OCCUR SUNDAY THRU TUESDAY...AS HIGH PRES RETURNS ALONG WITH VFR CONDITIONS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...RJS NEAR TERM...EVENSON SHORT TERM...RJS LONG TERM...LAHIFF AVIATION...TABER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1042 AM EDT THU AUG 9 2012 NYZ026>031-034-035-087-VTZ001>012-016>019-101445- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 1042 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE INCREASING THIS AFTERNOON IN AREAL COVERAGE ACROSS THE NORTH COUNTRY. AT THIS TIME...IT APPEARS THERE WILL BE A POTENTIAL FOR SOME STRONGER STORMS ACROSS ESSEX COUNTY NEW YORK AND THE CENTRAL AND SOUTHERN SECTIONS OF VERMONT. EXPECT HEAVY DOWNPOURS...GUSTY WINDS...SMALL HAIL...AND LIGHTNING WITH ANY OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE THREAT FOR THUNDERSTORMS WILL INCREASE FRIDAY AND SATURDAY AS SHOWERS AND THUNDERSTORMS BECOME LIKELY DURING THIS TIME FRAME. ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS. THE COMBINATION OF SHOWERS AND THUNDERSTORMS OVER THE FRIDAY AND SATURDAY TIME PERIOD COULD RESULT IN SOME ONE TO TWO INCH RAINFALL AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1020 AM EDT THU AUG 9 2012 NYZ026>031-034-035-087-VTZ001>012-016>019-092000- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1020 AM EDT THU AUG 9 2012 ...STRONG TO LOCALLY SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON FOR THE NORTH COUNTRY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE NORTH COUNTRY BY EARLY THIS AFTERNOON...A FEW OF WHICH MAY BECOME STRONG TO LOCALLY SEVERE. THE MAIN HAZARDS WITH ANY SEVERE THUNDERSTORMS WILL BE FROM STRONG WINDS...WITH HAIL BEING A SECONDARY THREAT. HOWEVER...ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND FREQUENT CLOUD-TO-GROUND LIGHTNING. FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS THE HIGHER TERRAIN IN CENTRAL AND SOUTH-CENTRAL VERMONT AND THE NORTHERN ADIRONDACKS OF NEW YORK. THE MOST LIKELY TIME FOR STRONG TO SEVERE THUNDERSTORMS WOULD BE BETWEEN 200 PM AND 800 PM. BE ALERT FOR THREATENING WEATHER CONDITIONS THIS AFTERNOON AND MONITOR LOCAL MEDIA OUTLETS AND NOAA WEATHER RADIO FOR LATER STATEMENTS ON THIS DEVELOPING WEATHER SITUATION. LOCONTO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 130 PM EDT THU AUG 9 2012 NYZ029>031-034-091830- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-WESTERN CLINTON NY- WESTERN ESSEX NY- 130 PM EDT THU AUG 9 2012 ...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTH CENTRAL ESSEX... SOUTHEASTERN ST. LAWRENCE...SOUTHERN FRANKLIN AND SOUTHWESTERN CLINTON COUNTIES... AT 126 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TUPPER LAKE...MOVING NORTHEAST AT 20 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. EXPECT VERY HEAVY RAINFALL WITH THIS THUNDERSTORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... AXTON LANDING...WAWBEEK...SARANAC INN...LAKE CLEAR...SARANAC LAKE... LAKE COLBY...RAY BROOK...LAKE PLACID...FRANKLIN FALLS... VERMONTVILLE... GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE VISIBILITY. LAT...LON 4453 7392 4428 7377 4411 7449 4428 7459 LOCONTO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
143 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM HAIL TUPPER LAKE 44.22N 74.46W
08/09/2012 E0.25 INCH FRANKLIN NY TRAINED SPOTTER
&&
EVENT NUMBER BTV1200371
TABERThe Burlington radar (KCXX), 84 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
2 hail, 1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Penny size hail reported.
Penny size hail reported.
Numerous large limbs and branches down throughout campground.
Heavy rain fell over Lake Placid Village the afternoon of August 9 2012. Runoff quickly overwhelmed storm drains, and resulted in some basement flooding according to local media reports.
Thunderstorms with heavy rainfall produced flash flooding and high water north of Ticonderoga at the intersection of Charboneau and Delano Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398895, 398897, 398903, 406853, 406852.